Help, Do I Really Need To Take Medicines?
Last month, I wrote about the use physical restraint on grounds of keeping the patient safe and prevent falls. But that is not the only form of restraint that our society is using on seniors with dementia, there is yet another form of restraint known as the chemical restraint. If your loved ones with dementia are showing some ‘behavioural’ issues, they are likely to be prescribed with medications to ‘manage those disruptive behaviours’. These medications may include cholinesterase inhibitor, benzodiazepines, mood stabilisers, trazodone and/or other anti-psychotics drugs according to the list of medications stated in the MOH Clinical Practice Guidelines Dementia. The common side effects of these drugs range from drowsiness, dizziness, confusion, hallucination, blurred vision for some and lack coordination. No wonder, these medications seem effective in containing those behavioural issues as how is one able to be ‘disruptive’ or ‘act up’ when one is drowsy or dizzy most of the time from the medication. Perhaps, making your loved ones tired and sleepy is one way to reduce their behavioural issues, but it is also one sure way to increase their fall risk.
My geriatrician friend, Dr Allen Power in his book, Dementia Beyond Disease: Enhancing Well-Being, he wrote about dementia being a shift in the way that a person experiences the world around him/her. And our society and the healthcare institutions create living environments based on our view of the world and our needs including staffing patterns; and people with dementia whose brains are changing are expected to adapt to those living environments. And when they are unable to, they will be diagnosed as having behavioural problem and be medicated. Most of these medications caused them to be drowsy and slower to respond, and further impair their problem-solving skills. Hence, most of the nursing home residents with dementia whom I have met were either in daze most of the time or falling asleep on and off, making meaningful engagement challenging.
True, not everyone responds to medication in the same manner. I have been volunteering for more than a year on Friday mornings with these group of seniors from the central part of Singapore. On every Friday morning, we will gather at the amphitheatre near their flats where we will spend time to chat and bond over coffee/tea, karaoke/song-along, qigong, games of Rummy O and their all-time favourite – yes, Bingo, you got it right! There is one petite sweet-looking lady with early stage dementia whom I personally like a lot. She loved singing the Chinese song ‘Tian Mi Mi’, whenever we played that song during the sing-along session, her face would light up as she sang along with appropriate hand gestures. Totally an amazing experience for me just to see that she’s enjoying herself! She’s also highly enthusiastic about the qigong session even though she is slightly hunched. In summary, she’s a nice, cheerful, sweet, moderately active, petite older lady with early stage dementia. I remembered holding her hands and dancing last christmas. Last Friday, she was talking aloud to herself when she arrived, looking upset and frustrated. She was acting ‘crazy’, the other domestic helpers said to me. The other seniors were concerned about her seemingly unnaturally aggressive speech and gestures. I tried to explain to them that she was experiencing hallucinations which might be due to the progression of her dementia. I found out from her helper that they had brought her to the doctor and was given some medications to ‘control and manage her challenging behaviours’ but the medications did not seem to be working. “Ah ma is still the same after taking the medicine“, she said. In fact, “ah ma” seemed disturbed, restless, and anxious that morning. If the helper was to report these to her doctor, “ah ma” will be given more medication to ‘stabilise her mood’. Yet, “ah ma” calmed down when the group started their qigong session and bingo session and she joined in the sessions. With adequate cueing, “ah ma” was able to self-sooth. She seemed relaxed at the end of the event and was ready to head home with her helper in a nice and calm manner. Is medication really what she needed?
According to a CNN article “The little red pill being pushed on the elderly“. The article stated that “The pill, called Nuedexta, is approved to treat a disorder marked by sudden and uncontrollable laughing or crying.” Increasingly, the little red pill is being prescribed to seniors with dementia in the States. In fact, the article shared that “Since 2012, more than half of all Nuedexta pills have gone to long-term care facilities. The number of pills rose to roughly 14 million in 2016, a jump of nearly 400% in just four years, according to data obtained from QuintilesIMS, which tracks pharmaceutical sales… Nuedexta is being increasingly prescribed in nursing homes even though drugmaker Avanir Pharmaceuticals acknowledges in prescribing information that the drug has not been extensively studied in elderly patients … The one study the company conducted solely on patients with Alzheimer’s (a type of dementia) had 194 subjects and found that those on Nuedexta experienced falls at more than twice the rate as those on a placebo.” Yet, it’s an approved medication for dementia treatment. The article went on to highlight that ‘since 2011, doctors, nurses and family members have been filing reports of potential harm including mild symptoms like rashes, to dizziness, falls, comas and death.’
A nurse practitioner who was quoted in the article. “…in 2015 detailed the rapid decline of an 86-year-old Alzheimer’s patient after Nuedexta was added to the psychotropic medications she took including Zoloft (an antidepressant), Xanax (an antianxiety drug) and Risperidone (an antipsychotic). Nuedexta had been prescribed to treat PBA and ‘weeping with underlying Alzheimer’s dementia.’ Almost immediately, the woman experienced weakness and fatigue to the point that she was barely able to talk and was described as being ‘almost unresponsive.’ The dose of Nuedexta was increased, and her symptoms worsened. The drug was discontinued about a week later, but she failed to recover. She remained unable to eat or drink and her kidneys failed — ultimately leading to her death.”
“The patient seemed to be doing fine, until she was placed on Nuedexta.” were her words…
According to the Facebook posting of my geriatrician friend, Dr Allen Power, Nuedexta contains both Quinidine and Dextromethorphan. I’ll quote what he said on these two drugs “Back in the 1980s, quinidine use was largely eliminated after it was shown to increase sudden death in people with heart disease. And many years ago, dextromethorphan in cough syrup was taken off the formularies for most nursing homes, due to the risk of fatal serotonin syndrome”
Since I am no doctor, these were what I found about serontonin syndrome from the Mayo clinic.
Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you’re already taking. Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Muscle rigidity
- Heavy sweating
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
- High fever
- Irregular heartbeat
How can such a medication be good for the seniors with dementia?
My friends, let’s unite and stand together as well-informed consumers of eldercare services. Google www.drugs.com and to find out more about the medications that your loved ones with dementia are on. ‘Behavioural problems’ are usually results of unmet need(s) which do not require medications, but proper understanding of those needs! Always talk to your doctor or pharmacists about your concerns about the possible adverse reactions / side effects of medications when in doubt.
Look out for upcoming articles on how to truly prevent fall when caring for seniors! Subscribe to us now so that you won’t miss any of these articles